View Full Version : Dex problems - adding an antidepressant?


AmeliePoulain
02-09-13, 07:04 PM
Hi all,

Re-posting in here because it probably makes more sense than the dex forum.

I have been on 20-30mg dex for some time and am starting to suffer from pretty bad depression. Some days are desperate, others are fine, but generally this is not good. I have started to think that dexamphetamine might not be right for me - stimulant medication is starting to cause more problems than it's worth.

The problem is I am in the middle of a really intense study program until June - and I simply cannot imagine getting off the medication until I finish the program. I could not handle this immense workload with withdrawals + normal ADD symptoms.

I am going to talk to my doctor about this and ask about combining an anti-depressant with my dex just to get me through the next few months. My question is - does anyone have any advice about dex + antidepressants as a short term solution? What antidepressants might be good in this regard?

My sister has had success with citalopram - and I know others who take lexapro - but I don't know any more than this. I know that I need to talk to the doc about this - but he doesn't really know a lot about Dex or stimulant medication - and it would be extremely useful to know if anyone has used antidepressants in the short term to counter the negative side effects of dex.

Thank you very much for any thoughts.

dasikins
02-18-13, 06:25 PM
My vyvanse does this to me. I have also been on pristiq for awhile. I don't think it helps much w the dopamine ramping down, which is why some get sad. I also posted other reasons we get down on them in another thread.

Personally AD are difficult to find one that works and they take much longer activation period (usually a month or more). They are also miserable to get off of. I have never experienced anything quite like serotonin with drawl.

That being said, they can also be extremely beneficial. I will only probably b able to take stims with a AD since the crashes are too severe and my brain is not a fan of depleting neurotransmitters lol. Since u don't struggle w depression unless its using a stim I would guess it would help a lot.

Just be aware there are negatives w them as well. I tend to get my hopes up and would hate for ur expectations to be too high.

That's my two cents. Let me know if u need more help. I have been on many and can tell u what might work. Then u can ask ur doc about them after reviewing the side effects. Might give u a starting point to find other people's experiences.

Although like adhd meds they act differently for everyone!
Sorry this is long and rambling dam add!

deadmau5
02-18-13, 06:46 PM
Im really sry to hear your having issues with your dex. Ive had experience with abilify and wellbutrin but not at the same time as stim treatment. Sry Im not being much help I guess. Just a heads up about abilify and wellbutrin (both are very activating medications). I just saw my psychiatrist today and he wants to start me on abilify again with the adderall ive already been taking. He said it could compliment the effects of adderall very well. I hope this was somewhat helpful

tudorose
02-18-13, 07:40 PM
I've been on a dex/luvox combo since 2003. I only take 1/4 of the luvox tablet though otherwise it gives me a stomach ache. It's a small dose but it does take the edge off the anxiety.

My son has been on toffranil / dex for a long time too. Works well enough for him to function (he is HFA).

Thing about dex is that it opens your eyes to the world that everyone else sees. That is depressing. And once your eyes are open you can't even go back and close them again. The innocence is lost.

Counselling helps. So does exercise but most important is to accept yourself. Don't try to get everything perfect. Don't try to be perfect. Just be you.

ana futura
02-18-13, 08:02 PM
Thing about dex is that it opens your eyes to the world that everyone else sees. That is depressing. And once your eyes are open you can't even go back and close them again. The innocence is lost.

:goodpost:

Brilliant! I have tried to articulate this so often, but never as well as you have here. I dislike the idea that if you are depressed on stimulants, you must have had some depression before that ADHD was "hiding". Bull. I was never depressed before stims. Clueless, yes, but not depressed.

I went for over 30 years without ever seeing the "real world". It's quite a shock when you see it for the first time.

ampakine
06-13-13, 08:32 AM
I'm having the exact same issues. At least 50% of the time when I'm on it, I get severe depression/dysphoria. I didn't think of adding an antidepressant to it, maybe that is a good idea.

Maybe you were depressed, but your CNS was depressed in such a way that you were cut off from memories and other factors that would make you feel bad. Then the dexedrine, by stimulating the CNS, bring the problems to surface. However, that doesn't fully make sense because when I'm on dexedrine, my memory of negative events isn't any better.

I don't know what the problem is here, but I'm seriously considering getting on an SSRI or similar antidepressant temporarily to see if it works. Do SSRIs help you sleep?


Thing about dex is that it opens your eyes to the world that everyone else sees. That is depressing. And once your eyes are open you can't even go back and close them again. The innocence is lost.

Dexedrine doesn't make me more perceptive than usual. It amplifies my autism symptoms which makes living in society much more difficult, but even when I am at home all day and don't have to face the world, I get the depression.

jeaniebug
08-13-13, 09:01 PM
I take Prozac 40 mg daily and Vyvance 40 mg daily. I like Prozac, helps the depression and anxiety. It helps me sleep as well. Good luck!

Wookiee
10-21-13, 09:14 AM
I started on dex 18 months ago and was taking Pristiq at the time. I didn't get any change at all from the Pristiq before I was diagnosed ADD except it levelled my moods out a bit. And I am flat or down naturally so being locked at dead flat not happy not sad was depressing in its own right.

The dex changed my life so I stopped the Pristiq and have been good up until recently...
The black clouds loom....

Going to have to speak to my DR about anti-deps myself. :(

someothertime
10-21-13, 09:33 AM
Thank you for the thread.

Some Anti-depressants work better for some than others.

When you talk to the doc, maybe consider anti anxiety meds too... if it's such a short duration.

Modafinilguy
01-07-14, 12:32 AM
Well if you have a classic depressive type architecture, perhaps a standard antidepressant will work (has not been my personal experience).

With mood problems and stimulants, psychiatrists typically prescribe atypical anti-psychotics. NOT for their effects on dopamine, but their serotonin receptor modulating effects.

If your mood is reactive and stress sensitive, Abilify is an excellent choice. However various others are commonly used.

It should be warned, in some instances, standard antidepressants can make the symptoms WORST.